Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 78, NWS Midland/Odessa, TX

September 20, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2008, 8:29 AM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2008, 8:29 AM CDT (13:29 UTC)
Expired
Sep 20, 2008, 2:30 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Major

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.5 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 201329
FFWMAF
TXC377-201930-
/O.NEW.KMAF.FF.W.0078.080920T1329Z-080920T1930Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 AM CDT SAT SEP 20 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 230 PM CDT SATURDAY

* AT 826 AM CDT...EXTREMELY HIGH FLOWS ACROSS THE RIO GRANDE         
  CONTINUE AS A RESULT OF RELEASES OUT OF LUIS LEON RESERVOIR.       
  THESE RELEASES ARE EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS      
  WHICH WILL KEEP RIVER LEVELS ELEVATED. DUE TO THE HIGH VOLUME OF  
  WATER PASSING THROUGH THE LEVEE SYSTEM...THERE IS A POSSIBILITY OF 
  LEVEE FAILURE WITHOUT WARNING. INDIVIDUALS IN THE PRESIDIO AND    
  REDFORD AREAS...NEED TO CONTINUE MONITORING RIVER CONDITIONS FOR   
  POTENTIAL FAILURE AND BE PREPARED TO MOVE TO HIGHER GROUND         
  IMMEDIATELY.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY.

FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 6:43 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 20, 6:43 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 AM CDT SAT SEP 20 2008

.DISCUSSION...
12Z AVIATION FORECAST DETAILS PROVIDED BELOW.

&&

.AVIATION...
LIGHT AND VARIABLE WINDS EARLY THIS MORNING SHOULD GENERALLY
BECOME EAST TO SOUTHEAST AT SPEEDS OF 10 KNOTS OR LESS AFTER 15Z.
FEW TO SCATTERED MID/HIGH LEVEL CLOUDINESS WILL PERSIST TODAY...
BEFORE SKIES BEGIN TO CLEAR LATER THIS EVENING. ISOLATED
THUNDERSTORMS ARE POSSIBLE ACROSS THE GUADALUPE AND DAVIS MTNS...
AND NORTHERN PORTIONS OF SOUTHEAST NEW MEXICO THIS AFTERNOON AND
EVENING...BUT ARE NOT EXPECTED TO IMPACT ANY OF THE FORECAST
TERMINALS. VFR CONDITIONS ARE ANTICIPATED THROUGH THE NEXT 24
HOURS.

&&

.PREV DISCUSSION... /ISSUED 419 AM CDT SAT SEP 20 2008/

DISCUSSION...
NORTHWEST FLOW ALOFT WILL PERSIST OVER SOUTHEAST NEW MEXICO AND WEST
TEXAS TODAY...FOLLOWED BY AN UPPER RIDGE EXPANDING OVER THE AREA
SUNDAY.  HAVE INCLUDED WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
OVER PORTIONS OF SOUTHEAST NEW MEXICO...AND IN AND AROUND THE DAVIS
MOUNTAINS AS LOW LEVEL CONVERGENCE INCREASES ALONG A WEAK SURFACE
TROUGH THESE AREAS.  LAPSE RATES ARE NOT PROGGED TO BE TOO
STEEP...BUT A SHORTWAVE TROUGH OVER NEW MEXICO IS PROGGED TO
INFLUENCE THESE AREAS DURING MAX HEATING.  FAIRLY DRY LOW LEVELS MAY
ALSO LIMIT CONVECTIVE DEVELOPMENT.  INSTABILITY WILL BE LIMITED AND
BULK SHEAR VECTORS 15 TO 20KT...THEREFORE THINK SEVERE STORM
POTENTIAL WILL BE LIMITED.  WILL INCLUDE A MENTION OF GUSTY WINDS IN
THE HWO THOUGH.

AS THE UPPER RIDGE BUILDS IN SUNDAY...AND REMAINS OVER THE AREA
THROUGH MID NEXT WEEK...RAIN CHANCES WILL BE RATHER SLIM AREAWIDE.
TEMPERATURES HAVE BEEN CONSISTENTLY COOLER THAN MOS GUIDANCE OF
LATE...BUT THINK WE MAY START TO SEE READINGS CLOSER TO GUIDANCE AS
THE UPPER RIDGE BECOMES BETTER ESTABLISHED OVER THE AREA.  STILL
UNDERCUT MOS...ESPECIALLY WEDNESDAY AND BEYOND AS SURFACE RIDGING
JUTTING INTO THE AREA FROM THE EAST COULD KEEP READINGS AT SEASONAL
NORMS OR LESS.  THIS IN ADDITION TO MODELS ADVERTISING QUITE A BIT
OF UPPER RIDGING DEVELOPING OVER THE AREA OVER THE LAST COUPLE OF
MONTHS...WHICH DID NOT OCCUR MOST OF THE TIME.

HYDROLOGY...
THE RIO GRANDE REMAINS IN MODERATE TO MAJOR FLOOD FROM PRESIDIO
DOWNSTREAM THROUGH THE BIG BEND REGION. AS OF EARLY THIS MORNING...
THE STAGE AT PRESIDIO INTERNATIONAL BRIDGE WAS 26.9 FT. LEVELS
CONTINUE TO FLUCTUATE ALONG THE RIO GRANDE DUE TO BREACHES ON THE
LEVEE IN MEXICO ALONG THE CONCHOS.  ALSO IT HAS BEEN REPORTED THAT
THE LEVEE HAS BEEN BREACHED SE OF PRESIDIO AND OTHER SECTIONS ARE
SHOWING WEAKNESS.  THEREFORE WILL CONTINUE THE FLASH FLOOD WATCH
THERE UNTIL 21/00Z.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      PRESIDIO VALLEY.

&&

21/67
Hazardous weather outlook, Sep 20, 5:05 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 AM CDT SAT SEP 20 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
505 AM CDT SAT SEP 20 2008 /405 AM MDT SAT SEP 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS...AND NORTHERN PORTIONS OF
SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS OVER 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND BRIEF HEAVY
RAINFALL.

FLOODING ALONG THE RIO GRANDE RIVER CONTINUES FROM PRESIDIO TO
RIO GRANDE VILLAGE DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR
IN MEXICO. SOME LOCATIONS ALONG THE RIVER REMAIN ABOVE RECORD
FLOOD STAGE...WITH LEVELS EXPECTED TO REMAIN NEARLY STEADY INTO
EARLY NEXT WEEK. HIGHWAY 170 REMAINS CLOSED TO TRAFFIC AND THERE
ARE LIKELY OTHER COUNTY ROADS THAT ARE IMPASSABLE. TRAVELERS IN
THIS AREA ARE ADVISED TO USE CAUTION AND AVOID LOCATIONS WHERE
WATER MAY BE OVER THE ROADWAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:24 AM CDTFlash Flood WarningMAFPresidio6 hr
Sep 20, 2:29 PM CDTFlash Flood WarningMAFPresidio6 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.